Anemia Support Group

Anemia (or anaemia), which literally means "without blood," is a deficiency of red blood cells and/or hemoglobin. This results in a reduced ability of blood to transfer oxygen to the tissues, and this causes hypoxia; since all human cells depend on oxygen for survival, varying degrees of anemia can have a wide range of clinical consequences.

0 Online
0 Online

bad reaction to iron infusion..

Had three iron infusions in feb of 2007. couldnt complete the forth bc they were making me horribly sick. had a miscarriage and other health issues in 2008 so didnt monitor my iron like i should. again my iron dropped and my dr. had me scheduled for three iron infusions (1 wk apart for each). last thursday was my first one. after finishing the test dose started feeling reallly weird but didnt think much of it since i had the infusion before. about 10 mins into the back they came around to do my vitals and my blood pressure was 140 (which is really high for me) got light headed and blacked out. they gave me bendryll to counteract the reaction and i had a reaction to that! anyone ever have a problem like this? if so what other options did ur dr give u on getting a gd amt of iron???


-i do take iron supplements. only 2x per wk bc thats all i can handle without getting sick

Replies

richannamae
richannamae

what kind of iron was it? there are a few different ones the least amount of reactions happen with sucrose iron compared to others.
deleted_user
deleted_user

venifer (sp)
RTZJ9
RTZJ9

Personally, I have always gotten a bag of benedryl BEFORE the Iron infusion. I also take two Tylonal while that is going in. I can not tolerate a fast rate of infusion so they dial it back and add some saline and I sit there for 3+hours but it helps mitigate any adverse reactions.

I am surprised you had such a sever reaction as you described, as I am told that for the majority of people who have adverse reactions and, this group is small, the symptoms are flu like.
deleted_user
deleted_user

yea this was really weird. the thing i find strange is the test bag was fine.
deleted_user
deleted_user

Sorry to hear of your bad expeience. I had a reaction to Venifer today which was pretty unpleasant. It started with joint pain in my wrist and an inability to move my fingers. The infusion was almost complete, but they discontinued it. However, my symptoms worsened, spreading to the other hand, with swelling in both hands. Then I got terrible stomach cramps and abdominal pains. After about 30 minutes the tingling and then joint pain spread to my ankles and knees. My blood pressure dipped while my heart rate rocketed up to 150 bpm. I tried to get up to use the phone and had a fainting spell, fell on the floor. After that I got an anxiety attack, shortness of breath and hyperventilation and tightness in the chest. I had to stay in hospital t until my BP returned to normal. My hand is still really swollen and stiff but the rest of the symtoms have gone. The thing is - I am now the TENTH person at this hopital to have experienced these symptoms (swelling and joint pain, rapid heart rate/ hypotesion) in the past year. I have previously had a different iron infusion - Iron dexran (including in pregnancy) that I tolerated well. Not sure if this helps but the good news for anyone who reads this and has a similar reaction in future is that it did pass, and I'm OK, as was the case with all the other patients. If I had been warned I could have stopped it much earlier as I had noticed abdo pain and stiffness in my joints after about 2 hours, but I hadnt said anything.